New Mexico, 2024

Damaging Wind in New Mexico, July 1, 2024

July 1, 2024 · NWS EPZ · 1 event in 1 county or zone

A surface trough existed near the Continental Divide while a broad upper trough was moving through the Great Basin. Deeper moisture existed west of the Divide and helped fuel storms over the Gila region where a wind gust to 60 mph was recorded in Silver City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface trough existed near the Continental Divide while a broad upper trough was moving through the Great Basin. Deeper moisture existed west of the Divide and helped fuel storms over the Gila region where a wind gust to 60 mph was recorded in Silver City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:05 PM MST, 1 hour earlier.

Area forecast discussion, Jul 1, 1:05 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
205 PM MDT Mon Jul 1 2024

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 200 PM MDT Mon Jul 1 2024

Daily storm chances will continue with Wednesday and Saturday
anticipated to be the most active days while Thursday and Friday
see a decrease in thunderstorm chances. Temperatures will run near
or a few degrees above normal.

&&

.DISCUSSION...
Issued at 200 PM MDT Mon Jul 1 2024

We are in a typical monsoonal pattern this afternoon. High
pressure is centered east of Dallas, with an east-west oriented
ridge axis extending from our CWA to AL. This has directed the
richer portion of the moist plume west of the Divide with some
drier air trying to move into Hudspeth and Otero Counties. Of
note, there is a well defined swirl near Pecos, TX. It seems its
only impact to the CWA is perhaps some subsidence to eastern
areas. Either way, thunderstorm coverage is expected to increase
throughout the afternoon with highest chances west of the Rio
Grande.

Beginning Tuesday, our portion of the ridge will begin to weaken,
allowing better moisture to move into NM and Far W. TX. The HRRR
shows an uptick in thunderstorm coverage, possibly picking up on
the fact there will be height falls ahead of an approaching UL
trough axis. By Wednesday the ridge will have completely opened up
for our area with one center off the Pacific Coast and the other
centered toward the Southeast. Wednesday is expected to be our
most active day with a passing trough axis, rich moisture, and
height falls. Flash flooding would be the main concern.

For Thursday and Friday, drier air will move in from the north and
northwest, greatly limiting thunderstorm chances. Temperatures
will climb for Thursday, but a side door/ back door front will cut
temperatures back down for Friday. This front will also allow
moisture to return increasing thunderstorm chances for late Friday
and especially Saturday. Drier air filters back in via NW flow
aloft on Sunday, once again lowering storm chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM MDT Mon Jul 1 2024

Generally VFR conditions expected for the period with SKC-FEW080
becoming FEW-SCT080, possibly BKN. ISO to SCT SHRA/TSRA is
expected again this afternoon. RA+ and gusty winds will be the
main impacts with any storm that moves over a terminal, but
outflows will likely impact sites as well. Thus, the wind forecast
is low confidence. Even outside of thunderstorm influences,
direction will be somewhat variable with speeds topping out around
10-15 knots with some higher gusts.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 1 2024

No significant fire concerns anticipated for the period. Monsoonal
moisture continues in place with moisture anticipated to increase
for Wednesday. This will lead to at least scattered thunderstorms
with the best chances for precipitation in the mountains and west
of the Rio Grande, spreading across the entire area by Wednesday.
Min RH values will be in the 20s with recoveries into at least the
50s. Winds will be light outside of thunderstorm influences.
Venting will range good to very good for Tuesday, decreasing to
fair to good for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  81 103  81 101 /  20  30  50  60
Sierra Blanca            72  96  72  95 /  10  20  50  60
Las Cruces               75 101  76  98 /  20  40  40  60
Alamogordo               69  97  71  95 /  20  30  40  50
Cloudcroft               54  75  56  73 /  30  60  50  80
Truth or Consequences    72  93  72  93 /  40  70  30  50
Silver City              66  88  67  87 /  40  70  50  70
Deming                   71  98  73  97 /  30  40  50  60
Lordsburg                70  95  71  93 /  50  60  50  60
West El Paso Metro       78 101  79  98 /  20  30  60  60
Dell City                73 101  75 100 /  10  20  30  50
Fort Hancock             76 103  76 102 /  20  20  50  60
Loma Linda               72  94  73  93 /  20  30  50  70
Fabens                   78 103  77 100 /  20  30  50  60
Santa Teresa             74  99  76  96 /  20  30  60  60
White Sands HQ           76  98  79  96 /  20  40  50  70
Jornada Range            71  98  71  95 /  20  50  40  60
Hatch                    71  99  73  97 /  30  50  40  60
Columbus                 73  98  75  95 /  30  30  60  60
Orogrande                72  98  74  95 /  20  30  50  60
Mayhill                  59  85  61  84 /  20  60  40  80
Mescalero                58  85  60  84 /  30  60  40  70
Timberon                 57  84  59  83 /  20  50  40  80
Winston                  60  83  61  83 /  50  90  40  70
Hillsboro                68  92  70  90 /  40  70  50  80
Spaceport                67  95  69  93 /  30  60  40  60
Lake Roberts             62  88  62  86 /  40  80  50  70
Hurley                   66  92  66  90 /  40  60  40  60
Cliff                    66  97  67  95 /  40  60  30  50
Mule Creek               67  90  69  90 /  50  60  40  40
Faywood                  68  91  69  90 /  40  60  50  70
Animas                   68  95  71  91 /  50  60  50  60
Hachita                  68  95  70  92 /  40  50  60  60
Antelope Wells           69  94  70  90 /  50  70  70  80
Cloverdale               67  90  67  85 /  40  60  60  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flash Flood Watch until midnight MDT tonight for NMZ414>416.

&&

FORECASTER...34-Brown

In the hours before

Special weather statement, Jul 1, 11:54 AM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
1254 PM MDT Mon Jul 1 2024

NMZ405-406-011930-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
1254 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HIDALGO COUNTY
THROUGH 130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Antelope Wells. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3151 10880 3145 10854 3133 10862 3133 10881
TIME...MOT...LOC 1854Z 204DEG 4KT 3137 10874

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ZA
Special weather statement, Jul 1, 12:33 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
133 PM MDT Mon Jul 1 2024

NMZ401-425-426-012000-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
133 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Silver City, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silver City, Pinos Altos, Fort Bayard, Arenas Valley, Little Walnut
Village, and Cherry Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 10835 3285 10841 3299 10829 3279 10812
TIME...MOT...LOC 1933Z 233DEG 6KT 3283 10833

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ZA
Special weather statement, Jul 1, 1:23 PM MST, 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
223 PM MDT Mon Jul 1 2024

NMZ404-405-012100-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
223 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRANT AND CENTRAL
HIDALGO COUNTIES THROUGH 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm over
Windmill, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Playas, Windmill, and Pyramid Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3188 10856 3190 10867 3212 10871 3206 10841
TIME...MOT...LOC 2023Z 184DEG 15KT 3196 10861

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ZA

The radar

The El Paso radar (KEPZ), 177 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 1, 2:05 PM MST
Where
Grant County, 1.14 mi E of Silver City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.771, -108.251

A spotter reported a 60 mph wind gust along with a lot of pea size hail and a half inch of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201998.